High Wind, Guadalupe Mountains of Culberson County
- When
- January 18, 1:38 AM MST to 3:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 9:38 PM MST, 4 hours earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Thu Jan 17 2019
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
Sustained wind speeds overnight will remain under 12kt, giving way
to increasing W/SW winds by mid-morning Friday. By 18Z, sustained
winds around 25-35kt are expected, with the highest gusts of
40-45kt possible at CNM/HOB/PEQ. Blowing dust is a concern, and
could result in periods of MVFR visibility at all terminals
through the afternoon. Winds will remain elevated through the end
of the forecast period, shifting to the NW after 19/00Z. VFR
conditions will otherwise prevail.
&&
.PREV DISCUSSION... /issued 218 PM CST Thu Jan 17 2019/
DISCUSSION...
Zonal mid-level flow was serving to promote a low-level thermal
ridge across the far w and development of s-sw surface winds, mostly
less than 10kts. High clouds that are across the area now will exit
before midnight. Meanwhile we are watching the trough crossing the
Sierra Nevada range as it will amplify/deepen near the 4-Corners
region Fri around 15Z setting up W TX/SE NM for a windy/very windy
day. 7h/MSLP gradients are supportive of 25-35G45mph across the
SE NM/W-NW PB Fri PM. Mixed layer winds from NAM12/GFS of 35/45
mph, respectively, suggest higher gusts. There will be some clouds
ahead of the trough, but they will likely clear between 18Z-21Z.
MET/MAV has been trending up which is supportive of deeper mixing
and stronger winds. As such we will issue a wind advisory for SE
NM/Upper Trans Pecos/most of the PB. GDP Mtns will be upgraded a
warning and we will now included the Davis Mtns in a warning for
Fri PM (mainly above 6000 ft) per 7h winds of 60kts Fri 21Z. By
03Z/Sat the associated surface low will be INVOF NE TX and the
cold front will be nearing the northern CWFA boundary and south of
Tatum, NM and temps will be close to 15 degrees colder Sat AM
than Fri AM across PB/SE NM. Post-frontal winds will remain up
(20-30mph) for about 3hrs behind the front and still 10-20mph at
12Z Sat AM. The airmass will be much colder NE-E of the CWFA with
the Arctic airmass. We will have to watch for the possibility of
colder temps farther w as the dense air may hang on along parts of
the Caprock Escarpment? Models continue to downplay the potential
for light wintry precip early Sat AM, we agree. We will probably
undercut low temp guidance a couple of degrees Sun AM? Surface
pressure falls underneath NW flow aloft should be good for a highs
about 2-9 degrees above normal Sun PM. Pattern sets up for a
repeat performance of very warm/windy-very windy Mon followed by
much colder wx Tue, temps could be 30 degrees colder on Tue.
Warmer wx ensues Wed/Thur.
FIRE WEATHER...
Another day of unseasonably warm temperatures is expected for West
Texas and Southeast New Mexico Friday as west winds increase across
the region. Look for afternoon minimum relative humidity around 20
to 30 percent however strong westerly downslope winds often result
in very dry conditions, so could definitely see even lower RHs.
Despite the strong wind speeds expected and the potential for lower
relative humidity, ERC values are trending below normal area wide.
Although ERC values are low, RFTI values near 5 can be expected in
the Guadalupe Mountains and a Fire Danger Statement may be needed
for Friday. Strong winds will continue overnight as winds begin to
veer to the north with the passage of a cold front. Winds should
gradually decrease Saturday afternoon with minimum RHs generally 20
to 30 percent. Another windy, warm and dry day is expected Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 72 33 52 / 0 0 10 0
Carlsbad 46 68 33 57 / 0 0 0 0
Dryden 47 78 42 63 / 0 0 10 0
Fort Stockton 50 74 37 54 / 0 0 0 0
Guadalupe Pass 43 60 30 49 / 0 0 0 0
Hobbs 44 68 32 51 / 0 0 10 0
Marfa 39 69 29 51 / 0 0 0 0
Midland Intl Airport 45 72 34 54 / 0 0 10 0
Odessa 45 71 34 53 / 0 0 10 0
Wink 43 73 34 57 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM to 8 PM MST Friday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning from 5 AM to 11 PM MST Friday for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory from noon CST /11 AM MST/ to 9 PM CST /8 PM MST/
Friday for Andrews-Crane-Dawson-Ector-Gaines-Loving-Marfa
Plateau-Martin-Midland-Pecos-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 5 AM to 11 PM MST Friday for Guadalupe
Mountains.
High Wind Warning from noon to 9 PM CST Friday for Davis/Apache
Mountains Area.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CST Thu Jan 17 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 221 PM CST Thu Jan 17 2019 /121 PM MST Thu Jan 17 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong westerly winds expected to develop across southeastern New Mexico and much of West Texas Friday. Expect sustained speeds of 45 to 60 mph with gusts up to 75 mph in the Guadalupe Mountains. In addition, winds 30 to 40 mph with gusts near 60 will be possible in the Davis Mountains. A High Wind Warning is in effect for these areas through Friday evening. A Wind Advisory is now in effect for much of the remainder of the region Friday with winds 25 to 35 mph and gusts up to 50 mph expected. Areas of blowing dust will be possible during this time, particularly across southeastern New Mexico and northern Permian Basin. Dust could reduce visibility down to less than one mile, resulting in difficult driving conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795102, 795109, 795107, 795106, 795103, 795104.